Minnesota, 2013

Hail in Minnesota, October 2, 2013

October 2, 2013 · NWS FSD · 6 events in 2 counties and zones

Thunderstorms produced large hail in Nobles and Jackson Counties in southwest Minnesota on the afternoon and early evening of October 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail in Nobles and Jackson Counties in southwest Minnesota on the afternoon and early evening of October 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Oct 2, 3:17 PM CST, 28 minutes earlier.

Area forecast discussion, Oct 2, 3:17 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 PM CDT WED OCT 2 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 416 PM CDT WED OCT 2 2013

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH
THE AFTERNOON AND EVENING HOURS. SLIGHTLY COOLER AIR ALOFT IS
COMBINING WITH WARM AND MOIST AIR ADVECTING NORTHWARD IN THE LOW
LEVELS TO PRODUCE AN ENVIRONMENT CONDUCIVE TO SHOWER AND
THUNDERSTORM DEVELOPMENT. SHEAR AND INSTABILITY MARGINAL SO OTHER
THAN POSSIBLY SOME SMALL HAIL SUSPECT THAT THE MAIN THREAT WILL BE
LIGHTNING AND BRIEF HEAVY RAINFALL. WITH THE MOISTURE SURGING NORTH
AND SOUTHERLY FLOW IN PLACE OVER THE EASTERN HALF OF THE AREA LOWS
WILL LIKELY REMAIN IN THE 60S...CLOSER TO THE LOWER 50S IN CENTRAL
SOUTH DAKOTA.

THURSDAY LOOKS LIKE A POTENTIALLY WET DAY AS UPPER LEVEL SUPPORT
MOVES NORTHEAST FROM COLORADO AND A FAIRLY DEEP MOIST ATMOSPHERE IS
IN PLACE. THE LOW LEVEL FRONT WILL SLOWLY WORK EASTWARD. WHILE
SURFACE BASED CONVECTION SEEMS PRETTY UNLIKELY IN PART DUE TO THE
GOOD CHANCE AT WIDESPREAD STRATUS...ELEVATED INSTABILITY IS NOT TOO
BAD AT AROUND 1500 J/KG. LIFTING A PARCEL FROM ABOUT 825 MB SHEAR IS
NOT TOO BAD AT ABOUT 35 KNOTS OR SO SO ISOLATED SEVERE THUNDERSTORMS
WILL BE POSSIBLE...ESPECIALLY ALONG AND SOUTH OF A LINE FROM ABOUT
TYNDALL TO WINDOM. TEMPERATURES SHOULD BE COOLER
TOMORROW...ESPECIALLY NORTH AND WEST OF THE BOUNDARY. HIGHS WILL
RANGE FROM AROUND 60S IN CENTRAL SOUTH DAKOTA TO 75 TO 80 IN PARTS
OF NORTHWEST IOWA. TIMING OF THE THREAT NOT EASY SO UNFORTUNATELY
POPS IN PLACE THROUGH THE ENTIRE DAY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 416 PM CDT WED OCT 2 2013

COMPLEX FORECAST THURSDAY NIGHT INTO SATURDAY AS A STRONG UPPER LEVEL
WAVE DIGS INTO THE ROCKIES AND THEN MOVES NORTHEAST INTO THE
NORTHERN PLAINS. MODELS ACTUALLY IN PRETTY GOOD AGREEMENT WITH THIS
SYSTEM...WITH JUST SOME RELATIVELY SMALL TIMING AND PLACEMENT
DIFFERENCES. EXPECTING THETAE ADVECTION TO INCREASE ON THURSDAY NIGHT
AHEAD OF THE MAIN WAVE...WITH ALL THIS MOISTURE RIDING UP AND OVER
THE LOW TO MID LEVEL FRONT OVERHEAD. THIS SHOULD RESULT IN AN
INCREASING COVERAGE OF SHOWERS AND THUNDERSTORMS OVER A MAJORITY OF
THE CWA. MODELS DISAGREE SOME ON INTENSITY AND COVERAGE OF THESE
STORMS...BUT WOULD NOT BE SURPRISED IF THE MORE WIDESPREAD SOLUTION
SUGGESTED BY THE HI RES 4 KM NAM AND WRF ARW COMES TRUE. GFS SHOWS A
BIT MORE MID LEVEL DRY AIR AND CAPPING WHICH WOULD LIMIT
COVERAGE...BUT AT THIS TIME LEANING TOWARDS THE MORE WETTER
SOLUTIONS. ELEVATED CAPE OF 1000 J/KG OR MAYBE EVEN A BIT MORE SEEMS
PROBABLE...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90. DEEP LAYER
SHEAR ALSO INCREASES...WITH VALUES AROUND 40 TO 45 KTS. BOTH OF
THESE PARAMETERS SUGGEST A FEW STRONGER ELEVATED STORMS ARE
POSSIBLE...WITH LARGE HAIL THE MAIN THREAT. AGAIN THE THREAT
INCREASES AS YOU HEAD TOWARDS THE MISSOURI RIVER...BUT DOES EXIST UP
TO THE INTERSTATE 90 VICINITY.

ON FRIDAY...THE UPPER LOW TRACKS NORTHEAST...ENDING UP IN THE
NEBRASKA PANHANDLE BY 0Z. THE SURFACE LOW TRACKS ACROSS EASTERN
NEBRASKA INTO NORTHWEST IOWA. USED A MODEL BLEND FOR PLACEMENT OF
THESE FEATURES...WITH EACH SOLUTION SEEMS PLAUSIBLE. THE MAIN
CONCERN FRIDAY WILL BE SEVERE WEATHER POTENTIAL...WHICH SEEMS LIKELY
IN THE WARM SECTOR. EXACTLY WHERE THE SURFACE LOW TRACKS WILL
DETERMINE WHERE THE SEVERE WEATHER THREAT ENS UP. EXPECT AT LEAST
MODERATE INSTABILITY TO DEVELOP IN THE WARM SECTOR...WITH DEEP LAYER
SHEAR OF 40 OR MORE KTS...PLENTY FOR SUPERCELLS. GIVEN THE ABOVE
PARAMETERS...BACKED LOW LEVEL WINDS NEAR THE WARM FRONT...AND THE
VERY STRONG FORCING...SEEMS LIKE A HIGH END SEVERE WEATHER POTENTIAL
IN PORTIONS OF THE WARM SECTOR...WITH ANY CAP BEING OVERCOME.
SUPERCELLS WITH LARGE HAIL...STRONG WINDS...AND EVEN TORNADOES SEEM
POSSIBLE. RIGHT NOW MODEL CONSENSUS PUTS THE AREA AT RISK ALONG AND
SOUTHEAST OF A SPENCER TO SIOUX CITY LINE. HOWEVER THE 12Z AND 18Z
NAM ARE A DECENT WAYS NORTHWEST WITH THE LOW...PUSHING THIS SEVERE
THREAT NORTHWEST. WHILE IT IS ALSO POSSIBLE THAT THE THREAT REMAINS
SOUTH AND EAST OF OUR CWA. SO WILL JUST HAVE TO MONITOR THE
SITUATION VERY CLOSELY. ELEVATED INSTABILITY JUST NORTH OF THE WARM
FRONT MAY BE ENOUGH FOR A FEW ELEVATED SUPERCELLS THERE AS WELL...AS
FAR NORTHWEST AS MARSHALL TO SIOUX FALLS TO YANKTON...WITH LARGE
HAIL THE MAIN THREAT. AGAIN THIS AREA IS SUBJECT TO CHANGE AS THE
MODELS ZONE IN ON THE LOW PLACEMENT.

STRATIFORM RAIN WILL MOVE INTO THE WESTERN CWA AS THIS SYSTEM
WINDS UP. NEWER RUNS ARE SLOWER WITH THE SYSTEM...LINGERING RAIN
INTO SATURDAY...AND PROBABLY AT LEAST LIGHT RAIN INTO SATURDAY
NIGHT. MODELS ARE ALSO SLOWER WITH THE COLD AIR...SO A LITTLE LESS
CONFIDENT ON A TRANSITION TO SNOW IN OUR WEST. ALTHOUGH WILL KEEP A
MIX LATE FRIDAY NIGHT INTO SATURDAY MORNING WEST OF A HURON TO LAKE
ANDES LINE. NOT EXPECTING MUCH OF ANY ACCUMULATION GIVEN MARGINAL
TEMPERATURES AND THE WARM GROUND. WOULD EXPECT ANY LINGERING PRECIP
SATURDAY AFTERNOON AND NIGHT TO JUST BE A COLD RAIN. THE OTHER ISSUE
WITH THIS SYSTEM WILL BE STRONG WINDS. BLUSTERY NORTHEASTERLY WINDS
ON THE COOL SIDE OF THE FRONT THURSDAY NIGHT...WILL TRANSITION TO
NORTHWESTERLY BY LATER FRIDAY AS THE LOW TRACKS ACROSS NORTHWEST
IOWA. STRONGEST WINDS WILL BE ALONG AND WEST OF THE JAMES
RIVER...WHERE WIND ADVISORY CRITERIA SEEMS LIKE A DECENT
POSSIBILITY...FRIDAY INTO SATURDAY IN THIS REGION. HIGHS SATURDAY
WILL ONLY BE IN THE 40S AND 50S...WHICH COMBINED WITH THE WIND AND
RAIN WILL MAKE IT A RAW AND COLD DAY.

MAY SEE A FEW SHOWERS LINGER INTO SUNDAY...BUT OVERALL EXPECTING THE
LOW TO START MOVING OUT AND SLOW CLEARING. WITH THE SLOWER
PROGRESSION...NOT AS CONFIDENT IN A FROST OR FREEZE SUNDAY
MORNING...AS WINDS STAYING UP AND LOW LEVEL THERMAL PROFILES NOT
QUITE AS COLD AS SHOWN YESTERDAY SUGGEST WE MAY STAY TOO WARM...BUT
WILL HAVE TO CONTINUE TO MONITOR THE SITUATION. WILL SEE A WARMING
TREND BY MONDAY AS THE FLOW BECOMES MORE ZONAL...LOOKING LIKE MAINLY
60A MONDAY AND TUESDAY WITH PARTLY TO MOSTLY SUNNY SKIES. OUR NEXT
SYSTEM BEGINS TO DIG DOWN ON WEDNESDAY. UNCERTAINTY LARGE THIS FAR
OUT...BUT PRECIP CHANCES SHOULD BE ON THE INCREASE WEDNESDAY INTO
WEDNESDAY NIGHT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1236 PM CDT WED OCT 2 2013

ISOLATED THUNDERSTORMS ALREADY DEVELOPING AROUND BROOKINGS AND
SUSPECT THIS TREND TO CONTINUE THROUGH THE AFTERNOON AND EVENING.
LOWER LEVEL INSTABILITY INCREASING A BIT THROUGH THE PERIOD AND
WITH SOME ELEVATED INSTABILITY THE COVERAGE OF THESE SHOWERS AND
THUNDERSTORMS SHOULD INCREASE. THE BEST CHANCE WILL BE THIS
AFTERNOON ALONG AND EAST OF A YANKTON TO IVANHOE LINE WHICH WILL
THEN EXPAND SOUTHWARD THROUGH THE NIGHT. ALSO OF CONCERN WILL BE
THE POTENTIAL FOR IFR CONDITIONS LATER TONIGHT INTO THURSDAY
MORNING. WILL INCLUDE SOME OF THIS LOWER POTENTIAL IN THE TAFS AS
WARM MOIST AIR GETS TRAPPED BELOW THE INVERSION AND MAY STICK
AROUND FOR AWHILE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...CHENARD
AVIATION...08
Hazardous weather outlook, Oct 2, 3:27 PM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 PM CDT WED OCT 02 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
427 PM CDT WED OCT 02 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON AND TONIGHT IN AREAS EAST OF A BROOKINGS TO YANKTON
LINE. WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...A FEW
STRONGER STORMS COULD PRODUCE HAIL TO THE SIZE OF NICKELS AND
WINDS IN EXCESS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA THURSDAY
INTO FRIDAY. A FEW OF THE STORMS LATER THURSDAY INTO THURSDAY
NIGHT COULD BE SEVERE WITH LARGE HAIL THE MAIN THREATS. ON
FRIDAY...ADDITIONAL SEVERE WEATHER IS POSSIBLE. THE GREATEST
THREAT OF MORE SIGNIFICANT SEVERE WEATHER IS ALONG AND SOUTHEAST
OF A SPENCER IOWA TO SIOUX CITY LINE...WHERE LARGE
HAIL...DAMAGING
WINDS...AND A FEW TORNADOES ARE POSSIBLE. FURTHER NORTHWEST FROM
MARSHALL TO SIOUX FALLS TO YANKTON...LARGE HAIL WOULD BE THE MAIN
THREAT WITH ANY STORMS THAT DO FORM. UNCERTAINTY STILL EXISTS ON
THE EXACT PLACEMENT OF THE LOW PRESSURE AND ASSOCIATED WARM FRONT
ON FRIDAY. THUS THE AREA AT GREATEST RISK FOR SEVERE WEATHER MAY
CHANGE...SO STAY TUNED FOR FUTURE UPDATES.

COLDER AIR WILL FILTER INTO THE REGION ON FRIDAY AND
SATURDAY...AND THERE IS A POSSIBILITY OF RAIN MIXING WITH OR
CHANGING TO SNOW OVER PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA LATE
FRIDAY NIGHT INTO SATURDAY MORNING. WITH TEMPERATURES REMAINING
ABOVE FREEZING AND THE RELATIVELY WARM GROUND...ACCUMULATION IS
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 101 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Nobles

When
October 2, 3:45 PM CST
Where
Nobles County, 0.5 mi W of Round Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
43.530, -95.480

Hail, Nobles

When
October 2, 4:04 PM CST
Where
Nobles County, 0.69 mi N of Worthington
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
43.630, -95.600

Large hail damaged vehicles. The amount of damage was not known.

Hail, Nobles

When
October 2, 4:15 PM CST
Where
Nobles County, 2.43 mi NE of (Otg)worthington Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.670, -95.540

Hail, Jackson

When
October 2, 4:53 PM CST
Where
Jackson County, 0.69 mi N of Okabena
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.740, -95.320

Hail, Jackson

When
October 2, 4:53 PM CST
Where
Jackson County, 0.5 mi E of Heron Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.800, -95.320

Hail, Nobles

When
October 2, 6:30 PM CST
Where
Nobles County, 0.69 mi N of Worthington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.630, -95.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 475768, 475771, 475772, 475773, 475774, 475775.